Alert archive / Kansas / Blizzard Warnings in 2019

Blizzard Warning 1, NWS Wichita, KS

February 22, 20198 counties in Kansas

NWS Wichita, KS issued this blizzard warning at Feb 22, 2019, 2:57 PM CST for 8 counties in Kansas. It took effect at Feb 23, 2019, 9:00 AM CST. It was in force for 12 hr. 29 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 2019, 2:57 PM CST (20:57 UTC)
In effect from
Feb 23, 2019, 9:00 AM CST
Expired
Feb 23, 2019, 9:00 PM CST
In force
12 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 12:30 PM CSTBLIZZARDRussell Airport, KSFREQUENT REDUCTIONS TO LESS THAN A QUARTER OF A MILE IN HEAVY SNOW WITH WIND GUSTS AS HIGH AS 40 TO 45 MPH. THESE CONDITIONS OCCURRED FOR 3 STRAIGHT HOURS.
Feb 23, 12:35 PM CSTSNOW 56 Ssw Waldo, KSTRAINED SPOTTER ESTIMATES FOUR TO FIVE INCHES HAVE FALLEN THUS FAR WITH A QUARTER MILE VISIBILITY AND WINDS OF 25 TO 30 MPH.
Feb 23, 1:16 PM CSTSNOW 26 N Sylvan Grove, KSTRAINED SPOTTER ESTIMATES AT LEAST TWO INCHES HAVE FALLEN THUS FAR.
Feb 23, 1:45 PM CSTSNOW 3Russell, KS2 TO 3 INCHES ESTIMATED, SNOWING HEAVILY AT TIME OF OBSERVATION
Feb 23, 1:45 PM CSTSNOW 3Russell, KS2 TO 3 INCHES ESTIMATED, SNOWING HEAVILY AT TIME OF OBSERVATION.
Feb 23, 2:10 PM CSTBLIZZARD6 Ssw Waldo, KSHEAVY SNOW WITH VISIBILITY LESS THAN 100 YARDS AND WINDS 30 TO 40 MPH.
Feb 23, 2:28 PM CSTHEAVY SNOW 5N Sylvan Grove, KS
Feb 23, 2:33 PM CSTBLIZZARD2 N Ash Grove, KSNORTH WINDS 30-40MPH VERY POOR VISIBILITY WITH HEAVY SNOW. ESTIMATING 5 INCHES OF SNOW ON THE GROUND.
Feb 23, 2:35 PM CSTBLIZZARDChase, KSVISIBILITY REDUCED TO 100 YARDS IN THE WESTERN PART OF THE COUNTY. TIME ESTIMATED BASED OFF NEARBY OBSERVATIONS.
Feb 23, 2:38 PM CSTSNOW 3Great Bend, KSVISIBILITY LESS THAN HALF OF A MILE AND HEAVY SNOW.
Feb 23, 3:13 PM CSTSNOW 1Ellsworth, KS
Feb 23, 3:15 PM CSTSNOW 4Hoisington, KS
Feb 23, 3:21 PM CSTSNOW 3Great Bend, KS
Feb 23, 3:32 PM CSTSNOW 19 Nne Brookville, KSVISIBILITY LESS THAN 1/8TH OF A MILE.
Feb 23, 3:36 PM CSTSNOW 4Lincoln, KS
Feb 23, 3:36 PM CSTHEAVY SNOW 7Russell, KS
Feb 23, 3:36 PM CSTBLIZZARDLincoln, KSHEAVY SNOW WITH VERY POOR VISIBILITY FROM BLOWING SNOW AT LESS THAN 1/8TH OF A MILE.
Feb 23, 3:36 PM CSTBLIZZARDRussell, KSHEAVY SNOW WITH VERY POOR VISIBILITY DUE TO BLOWING SNOW LESS THAN 1/8TH OF A MILE.
Feb 23, 3:47 PM CSTSNOW 22 S Salina, KS
Feb 23, 4:00 PM CSTHEAVY SNOW 7Lincoln, KSKAKE RELAYED A REPORT OF 7 INCHES IN THE TOWN OF LINCOLN.
Feb 23, 4:39 PM CSTHEAVY SNOW 85 Ssw Ash Grove, KSUPDATE TO PREVIOUS LSR AT THE LOCATION FROM 116 PM. LATEST STORM TOTAL SNOWFALL.
Feb 23, 6:21 PM CSTHEAVY SNOW 9Chase, KSCOUNTY DISPATCH SAID OFFICERS ESTIMATED 7 TO 9 INCHES OF SNOW FELL IN THE WESTERN PART OF RICE COUNTY NEAR CHASE. ROADS ARE SNOW PACKED AND ICY.
Feb 23, 6:24 PM CSTSNOW 2Lyons, KSCOUNTY DISPATCH ESTIMATED A SLUSHY 2 INCHES OF SNOW IN TOWN. ROADS ARE SNOW PACKED AND ICY.
Feb 23, 6:34 PM CSTSNOW 2Lindsborg, KSCOUNTY DISPATCH ESTIMATED 1 TO 2 INCHES FELL ACROSS THE NORTHERN PART OF MCPHERSON COUNTY. THERE WERE SOME VISIBILITY ISSUES AND A FEW ACCIDENTS.
Feb 23, 6:46 PM CSTBLIZZARD1 E Albert, KSCOUNTY DISPATCH REPORTED THE VISIBILITY WAS REDUCED AS LOW AS A QUARTER OF A MILE AT TIMES, ESPECIALLY THE WESTERN PART OF THE COUNTY. THERE WERE A HALF DOZEN TO A DOZEN SLIDEOFFS IN THE COUNTY. K96 WAS CLOSED EARLIER AND REMAINS CLOSED AT THIS TIME THROUGH TH
Feb 23, 6:47 PM CSTSNOW 67 W Barnard, KSTOTAL SNOWFALL MEASURED THROUGH THE EVENT
Feb 23, 6:52 PM CSTBLIZZARD4 N Ellsworth, KSDISPATCH REPORTED SIGNIFICANT REDUCTIONS TO VISIBILITY AND POOR ROAD CONDITIONS. ROADS ARE SNOW PACKED. I-70 WAS CLOSED THROUGH THE NORTHERN PART OF THE COUNTY DUE TO BLIZZARD CONDITIONS.
Feb 23, 7:04 PM CSTSNOW 62 Sse Ellsworth, KSDISPATCH ESTIMATED AROUND 6 INCHES OF SNOW HAS FALLEN IN ELLSWORTH. ROADS SNOW PACKED AND ICY.
Feb 23, 8:30 PM CSTSNOW 4Great Bend, KSFACEBOOK REPORT OF ABOUT FOUR INCHES FELL DURING THE DAY YESTERDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS43 KICT 222057
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
257 PM CST Fri Feb 22 2019

...Blizzard Conditions Across Portions of Kansas on Saturday...

.A strong storm system will arrive across the area on Saturday
bringing heavy snow, strong northwest winds and blizzard
conditions to portions of central Kansas.

KSZ068-222200-
/O.CAN.KICT.WS.A.0001.190223T1500Z-190224T0600Z/
Harvey-
Including the city of Newton
257 PM CST Fri Feb 22 2019

...WINTER STORM WATCH IS CANCELLED...

The higher impacts from the incoming storm system are expected to
remain just north and west of the area, therefore the winter storm
watch is cancelled.

$$

KSZ032-033-047>050-231100-
/O.UPG.KICT.WS.A.0001.190223T1500Z-190224T0600Z/
/O.NEW.KICT.BZ.W.0001.190223T1500Z-190224T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling
257 PM CST Fri Feb 22 2019

...BLIZZARD WARNING IN EFFECT FROM 9 AM SATURDAY TO MIDNIGHT CST
SATURDAY NIGHT...

* WHAT...Blizzard conditions are expected to develop during the
  late morning and early afternoon hours on Saturday. Total snow
  accumulations will range from 6 to 10 inches along and north of
  a line from near Great Bend to Ellsworth to Minneapolis. Locally
  higher amounts exceeding one foot will be possible. Winds may 
  gust as high as 50 mph at times during the afternoon hours 
  driving the visibility to near zero at times in blowing and 
  drifting snow. Whiteout conditions may develop during the height
  of the storm, especially between 10 AM to 3 PM when the 
  heaviest snowfall is expected.

* WHERE...Portions of Central Kansas.

* WHEN...From 9 AM Saturday to midnight CST Saturday night.

* ADDITIONAL DETAILS...Travel could be very difficult or
  impossible. Areas of blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ051-052-067-231100-
/O.UPG.KICT.WS.A.0001.190223T1500Z-190224T0600Z/
/O.NEW.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/
McPherson-Marion-Reno-
Including the cities of McPherson, Hillsboro, Marion, Peabody, 
and Hutchinson
257 PM CST Fri Feb 22 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO
MIDNIGHT CST SATURDAY NIGHT...

* WHAT...Mixed precipitation will transition to snow during the 
  day on Saturday. Total snow accumulations of up to 3 inches with
  blowing snow and reduced visibilities at times. Winds gusting 
  as high as 50 mph.

* WHERE...McPherson, Marion and Reno Counties.

* WHEN...From 9 AM Saturday to midnight CST Saturday night.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
261 
WWUS43 KICT 231003
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
403 AM CST Sat Feb 23 2019

KSZ051-067-240015-
/O.UPG.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/
/O.EXA.KICT.BZ.W.0001.190223T1500Z-190224T0600Z/
McPherson-Reno-
Including the cities of McPherson and Hutchinson
403 AM CST Sat Feb 23 2019

...BLIZZARD WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
CST TONIGHT...

* WHAT...Winds in the 35 to 45 mph range will combine with
  moderate to heavy snow to create near zero visibility. Total
  snow accumulations of 2 to 5 inches are expected. 

* WHERE...McPherson and Reno Counties.

* WHEN...From 9 AM this morning to midnight CST tonight.

* ADDITIONAL DETAILS...Travel could be very difficult or
  impossible. Areas of blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>050-240015-
/O.CON.KICT.BZ.W.0001.190223T1500Z-190224T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling
403 AM CST Sat Feb 23 2019

...BLIZZARD WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

* WHAT...Winds in the 35 to 45 mph range will combine with
  moderate to heavy snow to create near zero visibility. Total
  snow accumulations of 7 to 9 inches is expected. 

* WHERE...Portions of Central Kansas.

* WHEN...From 9 AM this morning to midnight CST tonight.

* ADDITIONAL DETAILS...Travel could be very difficult or
  impossible. Areas of blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ068-082-083-240015-
/O.EXA.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/
Harvey-Kingman-Sedgwick-
Including the cities of Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, and Wichita
403 AM CST Sat Feb 23 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

* WHAT...Snow is expected to combine with winds in the 35 to 45
  mph range to produce low visibility. Total snow accumulations 
  of 1 to 3 inches. 

* WHERE...Harvey, Kingman and Sedgwick Counties.

* WHEN...From 9 AM this morning to midnight CST tonight.

* ADDITIONAL DETAILS...Rapid decreases in visibility will be
  possible over short distances. Use caution if traveling this
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-240015-
/O.CON.KICT.WW.Y.0010.190223T1500Z-190224T0600Z/
Marion-
Including the cities of Hillsboro, Marion, and Peabody
403 AM CST Sat Feb 23 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS
MORNING TO MIDNIGHT CST TONIGHT...

* WHAT...Snow is expected to combine with winds in the 35 to 45
  mph range to produce reduced visibility. Total snow
  accumulations of 1 to 3 inches are expected. 

* WHERE...Marion County.

* WHEN...From 9 AM this morning to midnight CST tonight.

* ADDITIONAL DETAILS...Rapid decreases in visibility will be
  possible over short distances. Use caution if traveling this
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Lawson
719 
WWUS43 KICT 231842
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1242 PM CST Sat Feb 23 2019


KSZ032-033-047>051-067-240600-
/O.CON.KICT.BZ.W.0001.000000T0000Z-190224T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
1242 PM CST Sat Feb 23 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Winds in the 35 to 45 mph range will combine with
  moderate to heavy snow to create near zero visibility. Total
  snow accumulations of 7 to 12 inches is expected.

* WHERE...Portions of Central Kansas.

* WHEN...for this afternoon and evening.

* ADDITIONAL DETAILS...Travel could be very difficult or 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-068-082-083-240600-
/O.CON.KICT.WW.Y.0010.000000T0000Z-190224T0600Z/
Marion-Harvey-Kingman-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
1242 PM CST Sat Feb 23 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Snow is expected to combine with winds in the 35 to 45 
  mph range to produce low visibility. Total snow accumulations 
  of 1 to 3 inches.

* WHERE...Harvey, Kingman and Sedgwick Counties.

* WHEN...for this afternoon and evening. 

* ADDITIONAL DETAILS...Rapid decreases in visibility will be 
  possible over short distances. Use caution if traveling this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
852 
WWUS43 KICT 232117
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
317 PM CST Sat Feb 23 2019


KSZ067-240300-
/O.CAN.KICT.BZ.W.0001.000000T0000Z-190224T0600Z/
/O.EXB.KICT.WW.Y.0010.000000T0000Z-190224T0300Z/
Reno-
Including the city of Hutchinson
317 PM CST Sat Feb 23 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations of an inch or less.
  Winds gusting as high as 45 mph.

* WHERE...Reno County.

* WHEN...Until 9 PM CST this evening.

* ADDITIONAL DETAILS...Rapid decreases in visibility will be 
  possible over short distances. Use caution if traveling this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>051-240300-
/O.EXT.KICT.BZ.W.0001.000000T0000Z-190224T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
317 PM CST Sat Feb 23 2019

...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Winds in the 35 to 45 mph range will combine with
  moderate to heavy snow to create near zero visibility at times.
  Additional snow accumulations of 2 to 3 inches are possible 
  before snow begins to diminish from west to east early this 
  evening.

* WHERE...Portions of Central Kansas.

* WHEN...Until 9 PM CST this evening.

* ADDITIONAL DETAILS...Travel could be very difficult or 
  impossible. Areas of blowing snow could significantly reduce 
  visibility. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ052-068-082-083-240300-
/O.EXT.KICT.WW.Y.0010.000000T0000Z-190224T0300Z/
Marion-Harvey-Kingman-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
317 PM CST Sat Feb 23 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow is expected to combine with winds in the 35 to 45
  mph range to produce low visibility. Total snow accumulations
  are expected to remain an inch or less for most areas.

* WHERE...Harvey, Kingman and Sedgwick Counties.

* WHEN...Until 9 PM CST this evening.

* ADDITIONAL DETAILS...Rapid decreases in visibility will be 
  possible over short distances. Use caution if traveling this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
203 
WWUS43 KICT 240256
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
856 PM CST Sat Feb 23 2019

KSZ032-033-047>051-240400-
/O.EXP.KICT.BZ.W.0001.000000T0000Z-190224T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
856 PM CST Sat Feb 23 2019

...BLIZZARD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

Light snow will linger until about 10 pm east of I-135, but 
little additional accumulation is expected. Many roads are still 
snow packed and slick. Avoid driving overnight if possible. 

$$

KSZ052-067-068-082-083-240400-
/O.EXP.KICT.WW.Y.0010.000000T0000Z-190224T0300Z/
Marion-Reno-Harvey-Kingman-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, Hutchinson, 
Newton, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, and Wichita
856 PM CST Sat Feb 23 2019

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

Patchy light snow could linger until about 10 pm, but little if 
any additional accumulation is expected. Be alert for slick spots 
on roads.

$$

Howerton

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this blizzard warning went out at Feb 22, 2:46 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 22, 2:46 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
246 PM CST Fri Feb 22 2019

.SHORT TERM...(This evening through Monday night)
Issued at 241 PM CST Fri Feb 22 2019

A potent mid/upper trough moving over the Southwest today is
progged to race north and east lifting negatively tilted across
the Central Plains states on Saturday.

Tonight...Should see a fairly widespread drizzle and fog tonight with
isentropic upglide persisting with some light rain and perhaps
some isolated thunderstorms with some weak elevated instability.

Saturday...Precipitation will rapidly expand in coverage during
the morning hours on Saturday as the mid/upper trough emerges
over the Southern and Central Plains states. There is strong
support for a well developed TROWAL airstream impacting much
of our central Kansas counties, especially during the 15Z-22Z
timeframe where blizzard conditions are expected to develop as
the northwest wind rapidly increases during the afternoon hours.
We are expecting a very favorable response to the increasing
large-scale forcing for ascent with negative EPV within the TROWAL
airstream and strong omega through the dendritic snow growth
region resulting in a 6-10 inch snowfall with locally higher
amounts possible, especially along and north of a line from near
Great Bend to Ellsworth to the extreme northwest corner of Saline
county. One negative factor may be the progressive nature of the
heaviest activity with narrow window of 5 to perhaps 7 hours where
we expect to see the most intense snowfall rates where 1-2+ inch
per hour snowfall rates are anticipated. This window of
opportunity is expected between 10AM-4PM. A very sharp snowfall
gradient is anticipated across central Kansas and this line may
wobble a bit leading to large differences in snowfall across short
distances. As wind speeds increase during the late morning and
early afternoon hours, blizzard conditions are expected to develop
impacting portions and central Kansas and a blizzard warning will
be issued where confidence is highest. Further south, rain and
perhaps an isolated thunderstorm will be possible, especially
early in the period before the mid-level dry slot rotates into
southeast KS limiting precipitation during the afternoon hours.
This system should lift north and east of the area by early
evening with impacts quickly dissipating.

Sunday-Monday...Modified Canadian air will arrive in the wake of this
storm leading to below normal temperatures on Sun likely
lingering into early next week while a mid/upper ridge amplifies
across the Central Great Basin and Rockies. We may see some
elevated fire weather conditions on Sun, but recent rain and
higher relative humidities should help temper fire weather
concerns.

.LONG TERM...(Tuesday through Friday)
Issued at 241 PM CST Fri Feb 22 2019

A progressive northwest mid/upper flow regime is
anticipated through the period which will lead to another blast of
Canadian air toward the middle of the week with below normal
temperatures and minimal chances for meaningful precipitation
prevailing through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1143 AM CST Fri Feb 22 2019

Challenges: Timing of LIFR conditions and precipitation

As moisture continues to increase, this will lead to diminishing
ceiling heights which will fall to LIFR by this evening and
tonight. There could be areas of drizzle across the area into the
early evening. Sites surrounding KCNU are already reporting
reduced visibility and drizzle. Thus it has been inserted in the
prevailing group. The timing for other sites is for later in the
day, but it is possible that this timing may need to move up.
There is confidence in the reduction to LIFR, but the question is
when will this occur exactly. Rain is anticipated to move in after
6Z area wide. Adjustments will likely be needed to alter arrival
based on the observational data. Visibility could be reduced down
to one mile if not lower for all sites.

Central Kansas (KRSL, KGBD and KSLN) are going to have the
greatest concern at the end of this forecast with gusty winds and
a possible rain and snow mix as this wrapped up low pressure
system moves into the area. This will result in visibilities down
to a half to a quarter mile. The timing of this transition is
still to be determined, but the mix was left in for now with the
possibility of an earlier arrival depending on temperatures and
the thermal profile. Flying and travel conditions will be very
difficult beginning possibly in the late morning and lasting into
the afternoon. Please stay tuned for updates.

&&

.FIRE WEATHER...
Issued at 241 PM CST Fri Feb 22 2019

Southwest winds are expected to increase significantly during the
afternoon hours on Sat for areas generally southeast of the KS
Turnpike as a powerful low pressure system moves out into the
area. This will elevate the grassland fire danger in the very high
category Sat afternoon. Wind speeds in the 30-40 mph range will
allow the GFDI to increase, but higher relative humidity and
recent rainfall should limit fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    38  46  26  45 /  80 100  10   0
Hutchinson      37  37  23  41 /  90 100  10   0
Newton          37  41  26  41 /  80 100  10   0
ElDorado        38  47  29  45 /  80 100  10   0
Winfield-KWLD   40  51  26  48 /  70 100   0   0
Russell         32  33  20  34 /  90 100  10   0
Great Bend      34  34  20  38 /  90 100  10   0
Salina          34  34  24  36 /  80 100  20   0
McPherson       36  36  23  39 /  80 100  20   0
Coffeyville     43  57  30  50 /  80 100   0   0
Chanute         40  55  28  47 /  80  90  10   0
Iola            40  53  28  45 /  80  90  10   0
Parsons-KPPF    42  56  29  49 /  80 100  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 9 AM Saturday to midnight CST Saturday
night for KSZ032-033-047>050.

Winter Weather Advisory from 9 AM Saturday to midnight CST
Saturday night for KSZ051-052-067.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
FIRE WEATHER...MWM
Hazardous weather outlook, Feb 22, 1:53 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
153 PM CST Fri Feb 22 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
153 PM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Fog will be possible tonight across the entire area. Areas west of I-
135 may see visibilities reduced to less than 2 miles at times.

There is a chance for isolated storms tonight for areas southeast of
the Kansas Turnpike. Strong or severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storm system is expected to lift across the area on Saturday
producing a band of moderate to heavy snow. Locations generally
along and northwest of a Great Band to Salina line have the best
chance to see the higher snow totals Saturday afternoon into the
early evening hours. Very strong north winds will combine with the
snow to produce near blizzard conditions. See latest winter storm
watch for additional details.

Very high grassland fire danger will be in place Saturday afternoon
across southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:57 PM CSTWinter Weather AdvisoryICTHarvey, Kingman, McPherson, Marion, Reno, Sedgwick30 hr

Nearby

Blizzard Warnings in Kansas, 2019Every blizzard warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.